South Dakota, 2025

Damaging Winds in South Dakota, August 22, 2025

August 22, 2025 · NWS ABR · 2 events in 1 county or zone

Strong thunderstorm winds occurred in Hughes County during the early morning hours of August 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Strong thunderstorm winds occurred in Hughes County during the early morning hours of August 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 21, 11:27 PM CST, 3 hours 2 minutes earlier. Its key messages:

  • The passage of a low pressure system and cold front late this afternoon through tonight will bring a 40 to 70 percent chance of precipitation, with a slight risk (level 2 out of 5) of severe storms.
  • There is the potential for multiple rounds of storms in eastern South Dakota, across locations that have recently experienced flooding. A flood watch has been posted for these areas.
  • Temperatures Saturday through Tuesday of next week will run about 10 to 15 degrees below normal, meaning highs is the 60s and 70s with lows in the 40s and 50s.
Area forecast discussion, Aug 21, 11:27 PM CST, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1227 AM CDT Fri Aug 22 2025

.KEY MESSAGES...

- The passage of a low pressure system and cold front late this
  afternoon through tonight will bring a 40 to 70 percent chance
  of precipitation, with a slight risk (level 2 out of 5) of
  severe storms.

- There is the potential for multiple rounds of storms in eastern
  South Dakota, across locations that have recently experienced
  flooding. A flood watch has been posted for these areas.

- Temperatures Saturday through Tuesday of next week will run
  about 10 to 15 degrees below normal, meaning highs is the 60s
  and 70s with lows in the 40s and 50s.

&&

.UPDATE...
Issued at 1225 AM CDT Fri Aug 22 2025

Updated discussion for the 06Z TAFs below.

UPDATE Issued at 813 PM CDT Thu Aug 21 2025

Initial supercell went up this afternoon on a cold frontal
boundary just north of Roberts county and eventually drifted
southeastward and now moving south-southeastward through Big
Stone County. Initially producing a tornado along/near the state
line east of the Dakota Magic Casino, this storm has had a history
of strong rotation. Other storms have since developed where OFB's
and the frontal boundary have collided and are merging with the
original storm (now over Big Stone County) to produce a line of
cells. Torrential rain (potentially 2in/hr type rain) has also
been accompanying these storms this afternoon/evening.
Fortunately, storms have stayed moving and not so much training
over the eastern forecast zones, so the flash flooding potential,
up until now, has been held at bay.

Heat Advisory was allowed to expire at the top of the hour. Flash
Flood Watch remains in effect through the overnight for expected
second round of storms later tonight. No other changes planned to
tonight at this time.

UPDATE Issued at 642 PM CDT Thu Aug 21 2025

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.DISCUSSION...
Issued at 332 PM CDT Thu Aug 21 2025

Boundary has slid past Aberdeen and Pierre and continues to head
south. Surface observations paint a complicated picture south of the
boundary, with two areas where we have southwesterlies and
southeasterlies providing a little extra surface convergence, up the
James valley and along the SD/MN state line...before a rapid shift to
southwesterlies occurs just ahead of the front. So multiple degrees
of surface convergence, below an upper ridge that is getting
squashed southwards as a pair of waves top it. The first ends up
over the northeast CWA this afternoon, the second coming in from the
west later this evening/overnight. This means we will also be
dealing with multiple periods of storm initiation and evolution.

The focus for this afternoon is up in the eastern CWA (NE SD/WC MN).
700mb temperatures are coming in just a tad cooler, and there is a
subtle minimum up that way in the NAM. Surface based convection off
the boundary is being generated by several CAMS out that way, and
the environment features 0-6km shear up to 35kts to 40-45kts with
about 3 to 4k j/kg mlcape (RAP/NAM lower ranges/higher ranges
respectively). HREF/NSSL WRF has a sig tor parameter up to 1 and the
NAM closer to 2-3 up that way as well, thanks to 0-1 SRH near 100.
LCLs are also in a local minimum of 2kft or less. Again, this is all
contingent IF we can actually break the cap.

Where all these ingredients come together and the CAMS generate
convection is very localized, whereas farther down the boundary to
the southwest is much less favorable for surface based storms with
diminishing shear and cape values and CAM consistency. Still cant
rule out enough ascent ahead of the ND wave for elevated convection
and a hail/wind threat. And, as I write this, the 18Z NAM 4km gets
pretty aggressive over the next few hours, so theres that as well.

As we move forward into the evening, CAMS get more aggressive with
convective coverage, owing to the low level jet of about 30kts
focused into the southern portions of the CWA, that is Pierre,
Miller, Redfield and Watertown areas.  Shear increases to about
40kts so cells could take on supercell characteristics, and a
shallow boundary layer could aid the wind threat. Additionally, an
east west line, with westerly flow aloft means the potential for
training storms along the low level jet focus area that shifts very
little during the 03-09Z timeframe.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1225 AM CDT Fri Aug 22 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions throughout the TAF valid period, but thunderstorms
are the main focus. Best confidence for overnight into Friday
morning storms is between now and ~14Z Friday, mainly across the
KPIR/KATY terminals. Can't rule out an isolated shower/storm late
tonight at KMBG/KABR as well. Post-frontal winds will become
northerly at KATY overnight leaving all four TAFS in a northerly
wind with gradually drying conditions Friday morning to around
mid-day.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 10 AM CDT this morning for SDZ018>023.

MN...None.
&&

UPDATE...MMM
DISCUSSION...07
AVIATION...MMM
Hazardous weather outlook, Aug 21, 12:44 PM CST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
144 PM CDT Thu Aug 21 2025

MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-221845-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Late afternoon and evening thunderstorms come with a slight (2 out of 5)
risk, mainly for large hail and damaging winds. We also cant rule
out an isolated tornado up in far northeast South Dakota and western
Minnesota either. Another round of storms is possible as the boundary
shifts south overnight mainly along and south of highway 212 with a
continuation of a large hail/high wind risk. A third round of storms
is then expected to come in from the west during the early morning
hours Friday. Overall a marginal (1 out of 5) risk of severe weather
with this round.

With the potential for multiple rounds of storms, heavy rain and
flooding is not out of the question, especially in areas hard hit
and saturated from this summers rains. The primary focus area of
concern is along and south of highway 212 in eastern South Dakota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ003-004-009-015-221845-
Corson-Campbell-Walworth-Dewey-
144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and weak storms will pass through north central South Dakota
during the afternoon and a second round early Friday morning. Aside
from lightning, the risk for severe weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

07

In the hours before

Local storm report, Aug 21, 9:15 PM CST, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1015 PM CDT Thu Aug 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Flood            1 WNW Watertown         44.91N 97.12W
08/21/2025                   Codington          SD   Trained Spotter

            Reports of street flooding in Watertown.

&&

SD
Local storm report, Aug 21, 9:21 PM CST, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1021 PM CDT Thu Aug 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     Flood            1 ESE Watertown         44.90N 97.09W
08/21/2025                   Codington          SD   Public

            Report of additional street flooding in
            Watertown.

&&

SD
Special weather statement, Aug 21, 9:40 PM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1040 PM CDT Thu Aug 21 2025

SDZ020-022-023-220415-
Hamlin SD-Deuel SD-Codington SD-
1040 PM CDT Thu Aug 21 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DEUEL...
NORTHEASTERN HAMLIN AND SOUTHEASTERN CODINGTON COUNTIES THROUGH 1115
PM CDT...

At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm near
Castlewood, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clear Lake, Castlewood, Claremont Colony, Bemis, and Poinsett Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4454 9681 4454 9683 4480 9711 4490 9698
      4474 9658
TIME...MOT...LOC 0339Z 308DEG 13KT 4480 9698

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

10
Special weather statement, Aug 21, 11:44 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1244 AM CDT Fri Aug 22 2025

SDZ037-220630-
Hand SD-
1244 AM CDT Fri Aug 22 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HAND COUNTY THROUGH
130 AM CDT...

At 1244 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Lawrence, or over Miller, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Miller, St. Lawrence, and Vayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4455 9911 4465 9906 4463 9871 4433 9871
TIME...MOT...LOC 0544Z 295DEG 26KT 4453 9895

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10
Local storm report, Aug 22, 12:03 AM CST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
103 AM CDT Fri Aug 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     Flood            1 E Rauville            44.97N 97.06W
08/22/2025                   Codington          SD   Emergency Mngr

            Water covering Interstate 29 at mile marker
            183. One auto accident with not injuries,
            but vehicle floated away. North and
            southbound lanes of the interstate currently
            detoured.

&&

RV
Special weather statement, Aug 22, 2:18 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
318 AM CDT Fri Aug 22 2025

SDZ033-035-045-048-220845-
Hughes SD-Stanley SD-Lyman SD-Jones SD-
318 AM CDT Fri Aug 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JONES...
SOUTHWESTERN STANLEY...NORTHWESTERN HUGHES AND NORTHWESTERN LYMAN
COUNTIES THROUGH 345 AM CDT...

At 318 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wendte, or 11 miles west of Fort Pierre, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pierre, Fort Pierre, Overlook Rec Area, Van Metre, West Shore Rec
Area, and Wendte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4415 10090 4436 10095 4449 10032 4412 10024
TIME...MOT...LOC 0818Z 261DEG 30KT 4431 10060

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Vipond

The radar

The Aberdeen radar (KABR), 190 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hughes

When
August 22, 2:29 AM CST
Where
Hughes County, (Pir)pierre Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
44.380, -100.280

A peak wind gust of 71 mph was measured.

Thunderstorm Wind, Hughes

When
August 22, 2:35 AM CST
Where
Hughes County, 2.55 mi NW of Rousseau
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.350, -100.100

A caller stated that thunderstorm winds, estimated at about 60 mph, ripped most of the leaves from their trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291984, 1291985.